Hail, Dawson
- When
- August 11, 9:00 PM CST
- Where
- Dawson County, 6.24 mi N of Gothenburg
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.020, -100.160
Hail accompanied by 40 mph winds.
An upper level disturbance crossing the Central Plains brought a round of afternoon thunderstorms to south central Nebraska. There were no reports of severe weather, but were reports of penny size hail in Dawson County and 40 to 50 mph winds in Valley, Hall, and Adams Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level disturbance crossing the Central Plains brought a round of afternoon thunderstorms to south central Nebraska. There were no reports of severe weather, but were reports of penny size hail in Dawson County and 40 to 50 mph winds in Valley, Hall, and Adams Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 11, 8:26 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 926 PM CDT MON AUG 11 2008 .DISCUSSION...INCREASED CHANCE OF PRECIPITATION THIS EVENING FOR THE NORTHERN CWA. STILL LOOKS LIKE SEVERE WEATHER CHANCES WILL DECREASE WITH TIME. MODERATE SHEAR IN THE WEST TO WEAK IN THE EAST...INSTABILITY WILL BE DECREASING WITH TIME AS WELL. && .PREV DISCUSSION... /ISSUED 647 PM CDT MON AUG 11 2008/ AVIATION...00Z KGRI TAF. CONFIDENCE FOR THUNDERSTORM ACTIVITY IS NOT HIGH ENOUGH TO INCLUDE IN A TEMPO GROUP...SO WENT WITH VICINITY WORDING THIS EVENING. MOST ACTIVITY SHOULD STAY NORTH. SOME AGREEMENT WITH REDUCED VISIBILITY LATE TONIGHT AND EARLY TUESDAY MORNING. SOLUTIONS VARY WILDLY...BUT DOES NOT SEEM TO BE A SITUATION OF PARTICULARLY LOW VISIBILITIES AS A COLD FRONT SLIDES SOUTH THROUGH THE AREA. VFR CONDITIONS EXPECTED FOR THE MAJORITY OF THE DAY ON TUESDAY BEHIND THE COLD FRONT. PREV DISCUSSION... /ISSUED 322 PM CDT MON AUG 11 2008/ SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. MAIN FORECAST CONCERNS WILL BE CHANCE FOR THUNDERSTORMS TONIGHT AND POSSIBLY TUESDAY NIGHT. CLOUDS CONTINUE TO LINGER ACROSS THE MAJORITY OF THE FORECAST AREA THIS AFTERNOON. RADAR INDICATES THAT THERE ARE SOME SPRINKLES OR SHOWERS WITH THESE CLOUDS AS THEY MOVE THROUGH THE AREA. SURFACE ANALYSIS HAS THE COLD FRONT IN THE WESTERN PART OF THE STATE THIS AFTERNOON. SOME THUNDERSTORMS ARE ALREADY DEVELOPING ALONG AND BEHIND THIS COLD FRONT THIS AFTERNOON. THERE ARE ALSO A FEW SHOWERS THAT WERE DEVELOPING ALONG THE DIFFERENTIAL HEATING BOUNDARY BETWEEN THE CLOUDS AND SUN. EXPECT THAT THEY WILL CONTINUE TO DEVELOP AND MOVE TO THE EAST TONIGHT AS THE FRONT MOVES TO THE EAST AND AN UPPER LEVEL WAVE MOVES THROUGH THE AREA. PRECIPITATION WILL END FROM WEST TO EAST THROUGH THE NIGHT AS THE FRONT AND THE UPPER WAVE MOVE TO THE EAST. A WEAK HIGH PRESSURE SYSTEM MOVES INTO THE AREA LATE TONIGHT AND TUESDAY. THIS SHOULD BRING AND END TO THE PRECIPITATION AND GRADUALLY CLEAR THE CLOUDS OUT OF THE AREA. THE CLEARING WILL CONTINUE INTO TUESDAY EVENING. LATE TUESDAY NIGHT ANOTHER WEAK WAVE MOVES INTO THE AREA. THERE IS A SLIGHT CHANCE FOR SOME THUNDERSTORMS LATE SATURDAY NIGHT IN THE FAR WEST. LONG TERM...12Z WEDNESDAY THROUGH MONDAY. THIS FOCUS OF THIS PERIOD IS BELOW NORMAL TEMPERATURES /POSSIBLY WELL BELOW NORMAL/ AND SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS. THE RECENT MODELS TRENDS...AND TODAYS LATEST GUIDANCE SO FAR...HAVE ALL VERY WILLINGLY SETTLED ON THE IDEA THAT A SOMEWHAT STRONG UPPER LEVEL LOW PRESSURE WILL BECOME CUTOFF FROM THE MAIN FLOW AND THEN DRIVE SOUTHEAST ON THE BACKSIDE OF A LONG WAVE TROUGH OVER THE EAST COAST. THIS KEEPS PLENTY OF CLOUDS...ANOMALOUSLY COOL TEMPERATURES...AND PRECIPITATION CHANCES FOR THE CWFA LATE THURSDAY THROUGH SUNDAY. FIRST GLANCE LED ME THINK I COULD TIME OUT THE RAIN CHANCES SOMEWHAT...BUT NOW ITS HARD TO SAY JUST WHEN THE BEST CHANCE FOR RAIN THROUGH THAT 3 TO 4 PERIOD WILL BE...ASIDE FROM PROBABLY BEGINNING IN EARNEST THURSDAY NIGHT AND CONTINUING ON/OFF FROM THERE. WITH THIS IN MIND...STARTED AN INCLINE FOR PRECIPITATION CHANCES DURING THIS PERIOD...AND A DECLINE IN TEMPERATURES SOME AS WELL. DO EXPECT PLENTY OF CLOUDS WITH NORTHEAST FLOW. CURRENT FORECAST WILL CALL FOR TEMPERATURES ABOUT 8 TO 10 DEGREES BELOW NORMAL...BUT WE WILL LIKELY BE COOLER THAN THAT ON ANY GIVEN DAY FRIDAY...SATURDAY...OR SUNDAY. THE LOW SEEMS TO HAVE ENOUGH MIGRATORY POWER TO PUSH FAR ENOUGH EAST OF THE CWFA SO THAT MONDAY WILL BE DRY AND A BIT WARMER...WITH HIGHS AT LEAST IN THE 80S MORE COMMON. BACKTRACKING A BIT...THE WEDNESDAY FORECAST IS NO GIMME EITHER. GFS/NAM BOTH PICKING UP ON INCREASING WARM/ISENTROPIC ADVECTION WITH LLJ FEED INTO SOUTHWEST NEBRASKA LATE TUESDAY NIGHT. THAT MOVES EAST AND LINGERS INTO THE GID CWFA THROUGH WEDNESDAY MORNING. WE HAVE SEEN THIS QUITE A BIT THE PAST MONTH OR SO...MEANING SEVERAL DAYS WITH LEFT OVER SHOWERS (AT LEAST) INTO THE MORNING HOURS. WILL ADD A SMALL CHANCE FOR ISOLATED SHOWERS/STORMS IN THE WEST/SOUTHWEST CWFA AT THIS POINT AFTER SOME COORDINATION WITH WESTERN OFFICES. MY CONFIDENCE IS IFFY SO THE PRECIPITATION CHANCE REMAINS QUITE SMALL. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 344 PM CDT MON AUG 11 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 121200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 344 PM CDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE OUTLOOK AREA THIS EVENING AND CONTINUE THROUGH MUCH OF THE NIGHT. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED BUT ISOLATED STORMS MAY BECOME STRONG. HAIL UP TO THE SIZE OF A PENNY AND WIND GUSTS TO 50 MPH ARE POSSIBLE MAINLY NORTHWEST OF A LINE FROM FULLERTON TO ALMA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AN INTERMITTENT CHANCE OF THUNDERSTORMS WILL EXIST ACROSS THE OUTLOOK AREA TUESDAY NIGHT THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 919 PM CDT MON AUG 11 2008 NEZ039-040-046-047-060>062-072-073-120300- BUFFALO-DAWSON-GOSPER-GREELEY-HALL-HOWARD-PHELPS-SHERMAN-VALLEY- 919 PM CDT MON AUG 11 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA WESTERN HOWARD COUNTY IN CENTRAL NEBRASKA SHERMAN COUNTY IN CENTRAL NEBRASKA VALLEY COUNTY IN CENTRAL NEBRASKA THIS INCLUDES THE CITY OF ORD. BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF LEXINGTON. NORTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA EXTREME NORTHWESTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA EXTREME NORTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELYRIA TO 7 MILES SOUTHWEST OF BERWYN TO 19 MILES NORTHWEST OF GOTHENBURG...AND MOVING SOUTHEAST AT 47 MPH. * THUNDERSTORMS WILL BE NEAR... ORD BY 925 PM CDT ARCADIA BY 930 PM CDT NORTH LOUP BY 940 PM CDT LOUP CITY BY 945 PM CDT WILLOW ISLAND BY 950 PM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 253. WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 924 PM CDT MON AUG 11 2008 NEZ039>041-047>049-120315- GREELEY-HOWARD-MERRICK-NANCE-POLK-VALLEY- 924 PM CDT MON AUG 11 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... GREELEY COUNTY IN CENTRAL NEBRASKA EASTERN HOWARD COUNTY IN CENTRAL NEBRASKA NORTHERN MERRICK COUNTY IN CENTRAL NEBRASKA NANCE COUNTY IN CENTRAL NEBRASKA EAST CENTRAL VALLEY COUNTY IN CENTRAL NEBRASKA NORTHERN POLK COUNTY IN EAST CENTRAL NEBRASKA AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTH OF CRESTON TO 5 MILES NORTH OF LINDSAY TO 6 MILES EAST OF ALBION TO 7 MILES SOUTHEAST OF SPALDING TO 7 MILES NORTHWEST OF GREELEY...AND MOVING SOUTHEAST AT 35 MPH. * THUNDERSTORMS WILL BE NEAR... GREELEY BY 930 PM CDT BELGRADE BY 945 PM CDT WOLBACH BY 950 PM CDT GENOA BY 955 PM CDT FULLERTON BY 1000 PM CDT WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
934 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 2 NW ORD 41.62N 98.96W
08/11/2008 M51 MPH VALLEY NE ASOS
PEAK WIND GUST AT EVELYN SHARP FIELD
&&
PFANNKUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 955 PM CDT MON AUG 11 2008 NEZ039-040-046>048-060>062-072-120330- BUFFALO-DAWSON-GOSPER-GREELEY-HALL-HOWARD-MERRICK-SHERMAN-VALLEY- 955 PM CDT MON AUG 11 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA HOWARD COUNTY IN CENTRAL NEBRASKA WEST CENTRAL MERRICK COUNTY IN CENTRAL NEBRASKA SHERMAN COUNTY IN CENTRAL NEBRASKA SOUTHEASTERN VALLEY COUNTY IN CENTRAL NEBRASKA BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA THIS INCLUDES THE CITY OF LEXINGTON. NORTHERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA NORTHWESTERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COTESFIELD TO 7 MILES NORTH OF MILLER TO GOTHENBURG...AND MOVING SOUTHEAST AT 38 MPH. * THUNDERSTORMS WILL BE NEAR... COTESFIELD BY 1000 PM CDT WILLOW ISLAND BY 1005 PM CDT ROCKVILLE BY 1010 PM CDT RAVENNA BY 1015 PM CDT ST. PAUL BY 1020 PM CDT THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 246. WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
The North Platte radar (KLNX), 110 km away, was scanning. The volume nearest the first event began at 02:56 UTC.
1 hail. Local standard time, as filed.
Hail accompanied by 40 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131078.